Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 60, NWS Twin Cities, MN

June 18, 2024Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2024, 8:53 PM CDT for Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2024, 8:53 PM CDT (01:53 UTC)
Expired
Jun 18, 2024, 9:30 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Washington County, MN, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:24 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2225 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
3.9
Supercell composite
22.4

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS53 KMPX 190153
SVRMPX
MNC163-WIC095-109-190230-
/O.NEW.KMPX.SV.W.0060.240619T0153Z-240619T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
853 PM CDT Tue Jun 18 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Washington County in east central Minnesota...
  Northwestern St. Croix County in west central Wisconsin...
  Southwestern Polk County in northwestern Wisconsin...

* Until 930 PM CDT.

* At 853 PM CDT, a severe thunderstorm was located near Mahtomedi, or
  13 miles northeast of St. Paul, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forest Lake, Hugo, Mahtomedi, Scandia, Somerset, Grant, Dellwood,
  Otisville, East Farmington, Marine On St Croix, and William OBrien
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for east central
Minnesota.

&&

LAT...LON 4516 9257 4507 9298 4512 9298 4513 9302
      4516 9302 4530 9286 4530 9274 4532 9271
TIME...MOT...LOC 0153Z 239DEG 39KT 4510 9295 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
1 follow-up statement
572 
WWUS53 KMPX 190229
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Tue Jun 18 2024

MNC163-WIC095-109-190239-
/O.EXP.KMPX.SV.W.0060.000000T0000Z-240619T0230Z/
Washington MN-St. Croix WI-Polk WI-
929 PM CDT Tue Jun 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTHWESTERN POLK COUNTIES WILL EXPIRE AT
930 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4516 9257 4507 9298 4512 9298 4513 9302
      4516 9302 4530 9286 4530 9274 4532 9271
TIME...MOT...LOC 0229Z 239DEG 39KT 4529 9250 

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:04 PM CDT, 1 hour 49 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
  • Additional rainfall of 0.50" to 1.00" through Wednesday morning.
  • Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
  • Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 7:04 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are likely to develop this
  afternoon and evening. Primary hazards are damaging winds and
  a chance for a few tornadoes. Locally heavy rainfall is also
  possible this afternoon into tonight.

- Additional rainfall of 0.50" to 1.00" through Wednesday
  morning.

- Pleasant stretch with temperatures in the 70s Wednesday and
  Thursday.

- Next chance for widespread rain arrives Friday into the
  weekend.

&&

.MESOSCALE...
Issued at 406 PM CDT Tue Jun 18 2024

Update on this evening's severe threat and tornado watch. So
far, the storms over western MN have been mostly struggling to
sustain themselves, although there's been a recent uptick in
updraft growth. This is likely attributed to a lack of good
upper level jet support, which is better over northern MN where
storms are better organized and severe. The storms over our area
should continue to get a bit better organized over the next hour
or two as upper level support is forecast to improve somewhat,
but the big question is how much. It will have to improve quite
a bit in order to produce more organized/upscale storm growth,
and the associated cold pools that would be needed for a more
widespread wind and isolated tornado threat. Otherwise the
storms will be more pulse in nature with mostly brief wind/hail
threats and not much else. Latest runs of the HRRR prefer the
pulse mode with a limited severe threat, however some other
models are suggesting upper level support could improve just
enough for a more organized storm mode with more widespread
severe threats. If this were to occur, it appears most likely to
occur in the 5pm to 7pm timeframe as the storms approach the
I-35 corridor, and we will continue to monitor closely to see if
this indeed looks to happen.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Jun 18 2024

Today and Tonight... A busy stretch of weather is on tap for
this afternoon and evening. Current observations highlight the
tropical-like airmass in place. Temperatures are in the low to
mid 80s with dewpoint temperatures in the low 70s. Southerly
winds with gusts up to 40 mph will turn northwesterly and
decrease overnight behind the frontal passage.

Our attention turns to this afternoon's severe weather set up. A
potent sfc low over the eastern Dakotas will lift northeast into
northern Minnesota this afternoon. A trailing cold front moves into
western Minnesota by early afternoon and will be the focus point for
convective initiation. Strong southerly low-level flow will result
in continued moisture advection through the afternoon hours. Ahead
of the cold front, we've seen moderate instability 2500-3500 J/kg
build into central and southern Minnesota. Effective shear remains
around 30 knots with nearly unidirectional shear aloft, limited by
weak flow aloft. Initial storm mode will be multicell with a
supercell or two possible but storms will quickly congeal into a
linear storm mode given the unidirectional shear profile aloft. Our
primary concern will be the potential of damaging wind gusts
convection moves through central and southern Minnesota and
western Wisconsin. KMPX VAD profile highlights impressive low
level SRH values between 200-300 m2/s2 and along with decent
speed shear in the lower levels. Given the enhanced low level
wind shear, a few tornadoes will be possible this afternoon.
This matches up with the SPC SWO update added a 5% TOR area over
our MN counties. Our 18z sounding highlights impressive
moisture in the lower levels with PWAT of 1.91". The wind
profile has some veering in the mid levels. Low level wind
profile is impressive with nice curvature in the hodograph. Most
importantly, the capping inversion has effectively eroded in
the 18z ob. Initiation should when better upper level support
arrives mid-afternoon, roughly 2-4PM, with a mixed convective
mode before turning more linear. Storms impact the Twin Cities
metro between 5 and 8pm. Heading into the evening hours, the
front becomes more progressive and will shift the showers and
storms into western Wisconsin with an overall diminishing trend
by mid to late evening.

Wednesday and Thursday... A brief break in the active weather
pattern on tap for Wednesday and Thursday. Both days will be dry
& pleasant with highs in the low to mid-70s, partly sunny
skies, and light winds. Rain chances return Thursday night into
Friday ahead of our next system.

Friday through early next week...Southwest flow aloft will return
and so will the moisture. This will support additional rain chances
Friday and Saturday, with an additional 1-2" of rain likely for most
locations, and 3"+ still possible where the strongest storms move
through. Guidance hints at a slow moving system as it moves into the
Upper Midwest on Friday. Placement of the surface boundaries will be
important due to the potential for heavy rain. Any additional rain
will contribute to additional rises in area rivers and streams for
exacerbate flooding concerns into next weekend and early next week.
Temperatures appear to warm back up during this period with highs in
the 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 641 PM CDT Tue Jun 18 2024

Main issues for this TAF set are the timing of any TSRA into the
terminals and how quickly ceilings drop into MVFR/IFR levels
behind the storms. Western MN has already had the drop to IFR as
evidenced by AXN. The trend is to have those lower ceilings
spread east with the precipitation but confidence not quite high
enough to go IFR at all terminals so have held ceilings at other
sites in MVFR range, waiting to see how trends evolve. As for
precip, have backed off the prevailing mention of TSRA in favor
of a shorter-duration TEMPO wording as convection does not have
the coverage as anticipated earlier. Still, certainly cannot
rule out TSRA at any terminal over the first few hours of the
19/00z TAF. Behind the convection, winds will diminish and shift
to W-NW with speeds around 10kts. MVFR ceilings will then hold
in place overnight through most of tomorrow. If anything, VFR
conditions may develop earlier than currently advertised.

KMSP...Best window for having convection across the MSP area
still looks to be 00z-03z as there are currently echoes near and
around MSP that can easily develop into taller thunderstorms.
The duration of any given storm will be relatively short, hence
the TEMPO mention instead of prevailing. Once the main line,
broken as it may be, moves through, wind speeds will diminish
and directions will shift to westerly while ceilings drop into
MVFR range. MVFR ceilings will then hold through late tomorrow
afternoon if not tomorrow evening before conditions improve to
VFR.

/OUTLOOK FOR KMSP/
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.
SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

MESOSCALE...DPH
DISCUSSION...BPH
AVIATION...JPC
Hazardous weather outlook, Jun 18, 2:53 PM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Tue Jun 18 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon and evening. A few
storms may become severe with potential damaging winds and a
tornado or two. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rounds of thunderstorms are expected Thursday night
through Saturday. A few severe storms, heavy rainfall, and flash
flooding are possible with each of these rounds.

River levels will continue rising through late week with some
locations reaching moderate or major flood stage. Additional rain
later in the week could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

BPH

In the hours before

Local storm report, Jun 18, 4:54 PM CDT, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Rain             2 NNW Little Falls      46.01N 94.38W
06/18/2024  M3.50 Inch       Morrison           MN   Trained Spotter

            Trained spotter reports 24-Hour rainfall
            total ending at 4:45 PM. Heaviest activity
            was after midnight.

&&

JMS
Local storm report, Jun 18, 8:03 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Rain             2 NNW Little Falls      46.01N 94.38W
06/18/2024  M4.50 Inch       Morrison           MN   Trained Spotter

            Storm total since Monday night.

&&

CTG
Special weather statement, Jun 18, 8:26 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Tue Jun 18 2024

MNZ084-085-092-093-190230-
Steele MN-Waseca MN-Freeborn MN-Faribault MN-
826 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT FREEBORN...FARIBAULT...STEELE AND
WASECA COUNTIES THROUGH 930 PM CDT...

At 825 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Easton, or 25 miles west of Albert Lea, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Owatonna, Albert Lea, Waseca, Blue Earth, Wells, Janesville, Blooming
Prairie, Winnebago, Medford, New Richland, Clarks Grove, and
Ellendale.

This includes the following highways...
 Interstate 35 between mile markers 1 and 49.
 Interstate 90 between mile markers 113 and 173.
 U.S. Highway 14 between mile markers 145 and 182.
 U.S. Highway 169 between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for south central
Minnesota.

&&

LAT...LON 4384 9425 4385 9377 4420 9376 4419 9305
      4350 9305 4350 9425
TIME...MOT...LOC 0125Z 240DEG 41KT 4369 9388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:26 PM CDTSpecial Weather StatementMPXFaribault, Freeborn, Steele, Waseca64 min
Jun 18, 9:09 PM CDTSpecial Weather StatementMPXWashington51 min
Jun 19, 11:32 AM CDTRiver Flood WarningMPXDakota, Washington19 days
Jun 19, 11:32 AM CDTRiver Flood WarningMPXDakota, Ramsey, Washington21 days
Jun 18, 9:45 PM CDTSevere Thunderstorm WarningMPXBarron, Polk, Saint Croix45 min
Jun 18, 10:24 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Saint Croix36 min
Jun 18, 11:00 PM CDTSpecial Weather StatementMPXChippewa, Dunn, Rusk60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.